Hail, Petroleum
- When
- August 11, 4:45 PM MST
- Where
- Petroleum County, 8.19 mi NW of Flatwillow
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.900, -108.540
Public reported hail up to the size of golf balls.
A strong low pressure trough from the west combined with an unstable atmosphere and warm, moist air at the surface, to produce multiple thunderstorm clusters, which eventually expanded and grew together into a linear severe wind threat through most of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong low pressure trough from the west combined with an unstable atmosphere and warm, moist air at the surface, to produce multiple thunderstorm clusters, which eventually expanded and grew together into a linear severe wind threat through most of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 1:20 PM MST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 220 PM MDT Sun Aug 11 2019 .DISCUSSION... Unstable conditions are in place with a strong upper low moving through western Montana this afternoon. Clusters of storms are expected to continue moving through the area this evening, bringing brief heavy rain to most of the central and northeast zones. Best chance for severe thunderstorms will be over the SW zones from 4 pm-8 pm that stratiform as they move E/NE. The dynamics with the upper low will sustain decent rainfall overnight over the NE zones then rainshowers gradually decrease over the northern zones Monday as the upper low lifts up into Canada. TFJ Look for seasonably cooler but drier weather for late Monday and/or Tuesday as the system pushes further downstream, but long range model solutions point to a return of unsettled weather conditions during the second half of the week. Maliawco && .AVIATION... MVFR. MVFR ceilings will continue to lift through the afternoon, then heavy rain showers will move E/NE early this evening to knock them to possibly IFR late tonight. Expect brief MVFR visibilities with the rainshowers. Winds: East this afternoon at 10-20 kts, becoming light West later tonight, then increasing to 10-20 Monday. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
1155 AM MDT Sun Aug 11 2019
MTZ025-026-111845-
Dawson MT-Prairie MT-
1155 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE AND SOUTHERN
DAWSON COUNTIES UNTIL 1245 PM MDT...
At 1154 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Miles City, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Terry, Fallon, Mildred, Zero and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10557 4667 10558 4695 10518
4664 10484 4654 10519 4654 10524
TIME...MOT...LOC 1754Z 238DEG 27KT 4655 10554
JambaSpecial Weather Statement
National Weather Service Glasgow MT
1250 PM MDT Sun Aug 11 2019
MTZ025>027-111930-
Dawson MT-Prairie MT-Wibaux MT-
1250 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...SOUTHEASTERN PRAIRIE AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 130 PM MDT...
At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fallon, or 20 miles east of Terry, moving
northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Wibaux, Hodges, Saint Phillip and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4666 10435 4667 10441 4668 10442 4669 10461
4666 10461 4666 10473 4661 10474 4661 10483
4675 10503 4735 10441 4702 10404 4674 10405
TIME...MOT...LOC 1850Z 226DEG 31KT 4673 10490
JambaSpecial Weather Statement
National Weather Service Glasgow MT
133 PM MDT Sun Aug 11 2019
MTZ016-060-112015-
Southwest Phillips MT-Central and Southeast Phillips MT-
133 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PHILLIPS COUNTY
UNTIL 215 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hays, or near Zortman, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zortman and Landusky.
LAT...LON 4792 10863 4799 10861 4798 10855 4798 10844
4822 10843 4822 10841 4839 10841 4824 10814
4786 10856 4792 10874
TIME...MOT...LOC 1932Z 211DEG 28KT 4795 10860
JambaSpecial Weather Statement
National Weather Service Glasgow MT
543 PM MDT Sun Aug 11 2019
MTZ016-021-060-120045-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
543 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS
AND NORTHERN PETROLEUM UNTIL 645 PM MDT...
At 542 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Hays to 11 miles
southwest of Zortman to 20 miles northeast of Roy to 11 miles
northeast of Grass Range. Movement was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Zortman, Dodson, Fourchette, U L Bend Rec Area, Crooked Creek Rec
Area, Phillips, Wagner and Landusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4840 10841 4847 10815 4820 10791 4754 10777
4751 10787 4746 10786 4744 10792 4737 10794
4710 10871 4727 10872 4732 10831 4758 10831
4758 10842 4762 10844 4760 10851 4765 10878
TIME...MOT...LOC 2342Z 243DEG 38KT 4809 10895 4780 10871 4754 10865
4712 10860
Avery/MotticeThe Billings radar (KBLX), 116 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Public reported hail up to the size of golf balls.
Trained spotter reported quarter size hail, along with heavy rain and trees bending in the wind.
Trained spotter reported, via social media, tea cup size hail stones (3 inches in diameter).
A 58 mph wind gust was recorded at the Lindsay Divide MT-200 DOT site (MTLND).
An 85 mph wind gust was recorded at the Beaver Hill I-94 DOT site (MTBVR).
Trained spotter reported a 70 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844134, 844136, 844135, 844137, 844138, 844139.